Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 87, NWS Albuquerque, NM

August 30, 2000San Juan County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 30, 2000, 5:55 PM MDT for San Juan County, New Mexico. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 30, 2000, 5:55 PM MDT (23:55 UTC)
Expired
Aug 30, 2000, 6:45 PM MDT
In force
50 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County San Juan County, NM

What was reported inside it

TimeReportWhereRemark
Aug 30, 6:15 PM MDTHail 1Kirtland, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.9 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2000-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2000-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 302356
SVRABQ
NMC045-310045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 PM MDT WED AUG 30 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL AND NORTHEAST SAN JUAN COUNTY IN NORTHWEST NEW MEXICO

* UNTIL 645 PM MDT

* AT 552 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FRUITLAND...OR ABOUT 12 MILES WEST OF
  FARMINGTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER KIRTLAND AT 600 PM MDT
  5 MILES NORTHWEST OF FARMINGTON AT 620 PM MDT
  7 MILES NORTHWEST OF FLORA VISTA AT 640 PM dMDT

LAT...LON 3670 10854 3658 10838 3688 10794 3706 10816

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:58 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 30, 2:58 PM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
258 PM MDT WED AUG 30 2000

A FEW THUNDERSTORMS STARTING TO PUNCH THROUGH THE MID LEVEL CAPPING
INVERSION OVER THE MOUNTAINS AND WEST AHEAD OF A SIGNIFICANT MID
LEVEL VORT LOBE AND THERMAL TROUGH THAT IS FORECAST TO MOVE NORTH
OVER THE WESTERN ZONES TONIGHT. WE EXPECT THUNDERSTORMS OVER MOST OF
THE AREA TONIGHT...WITH THE STORMS MOST NUMEROUS AND ACTIVE OVER THE
WESTERN ZONES. A FEW STORMS MAY APPROACH SEVERE LIMITS NEAR THE
WESTERN MOUNTAINS THIS EVENING AS RECENT 88D IMAGES SHOW STRONG
MULTI-CELLS MOVING NORTH OVER THE NM BOOTHEEL AND NORTHWEST
CHIHUAHUA.

FLOW ALOFT TO BECOME DRIER AND SOUTHWESTERLY AS VORT LOBE CLEARS
THE NORTHWESTERN ZONES AROUND SUNRISE. AS A RESULT...DAILY
THUNDERSTORM ACTIVITY SHOULD SHOW A DOWNWARD TREND DURING THE
PERIOD FROM THURSDAY THROUGH FRIDAY AS DAYTIME TEMPERATURES ARE
EXPECTED TO CLIMB. THE GILA REGION SHOULD BE FREE OF THUNDERSTORMS
THURSDAY...WITH THE EASTCENTRAL AND SOUTHEAST PLAINS FORECAST
TO DRY OUT FRIDAY.

FOR THE PERIOD SATURDAY THROUGH MONDAY...WILL GO WITH AN ESSENTIALLY
DRY FORECAST AND ABOVE AVERAGE DAYTIME TEMPERATURES AS ENSEMBLES
BASED ON THE MRF...NOGAPS...AND CANADIAN MEDIUM RANGE MODELS SHOW
1000-500 MB THICKNESSES BETWEEN 576 AND 584 DAM WITH DRY SOUTHWEST
FLOW ALOFT.  THE MAIN EXCEPTION TO THIS IS IN THE NORTHERN AND
MOUNTAINS AND NORTHEAST WHERE THERE IS AN ITSY BITSY TEENSY WEENSY
CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS SATURDAY AND SUNDAY.

ABQ BB 060/085 061/087 060 38322
SAF BB 051/082 050/084 050 38322
TCC BA 065/094 064/095 065 38211

.ABQ...NONE.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.